Flood, Wayne
- When
- May 24, 1:42 PM CST to May 25, 4:46 AM CST
- Where
- Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
- Cause
- Heavy Rain
- Crop damage
- $20,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.844, -93.113
After a period of about 11 days without rainfall, a new round of thunderstorms moved across the area. Significant rainfall of 1 to 2 inches fell across southern and eastern Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
After a period of about 11 days without rainfall, a new round of thunderstorms moved across the area. Significant rainfall of 1 to 2 inches fell across southern and eastern Iowa. This caused the Chariton River at Chariton and the South Fork Chariton River at Promise City to overtop their banks. The flooding was again minor and limited to agricultural lands. Soil conditions were more saturated over northeast Iowa. This resulted in more significant rises along the Cedar River in Cedar Falls, with the crest coming in nearly 6 feet over flood stage. However much of the river was contained within the levee system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 24, 11:47 AM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1247 PM CDT SAT MAY 24 2008 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... ONGOING EARLY MORN CONVECTION ASSOC W/ GOOD THETA-E ADVECTION SHOULD PERSIST PAST 12Z...ESPECIALLY ACROSS CENTRAL AND SWERN AREAS. INSTABILITY AND WAA ARE LIMITED FURTHER NE SO IT IS DIFFICULT TO DETERMINE HOW FAR STORMS WILL BE ABLE TO PROGRESS ACROSS CWA...HOWEVER THUS FAR THEY HAVE SHOWED ONLY MINIMAL SIGNS OF SLOWING DOWN. VERY LARGE LOW PRESSURE SYSTEM REMAINS OVER ROCKIES WITH SURFACE LOW SPINNING UP OVER ERN WY/WRN NE THIS MORNING...AND 500 MB SHORTWAVE MOVING UP THE HIGH PLAINS. MEANWHILE...SURFACE HIGH PRESSURE SLIDING SE TOWARD MI WILL COMBINE W/ THE LOW TO KEEP US IN DECENT ESE FLOW. WITH CLOUDS SPREADING IN FROM THE SW THIS MORNING TEMPS WILL BE HELD DOWN SOMEWHAT...ALTHOUGH NOT AS LOW AS YESTERDAY...AND HAVE DROPPED MAXES A FEW DEGREES TO ACCOUNT FOR THIS. THIS AFTERNOON/EVENING 850MB WINDS IN WESTERN IA WILL TURN AROUND TO SOUTHERLY ALLOWING GOOD MOISTURE/THETA-E ADVECTION COINCIDENT W/ SHORTWAVE PASSING NEAR NW IA...RESULTING IN THUNDERSTORMS AND QUITE POSSIBLY SVR WX OCCURRING IN THAT AREA. WHILE MOST OF THE ACTION WILL REMAIN WEST OF OUR CWA...THERE IS A CHANCE THAT WESTERN PORTIONS COULD BE AFFECTED SHORTLY BEFORE 00Z. CAPPED POPS AROUND 30 IN THE WEST DUE TO UNCERTAINTY AS TO HOW MUCH CONVECTION WILL MAKE IT IN BEFORE 00Z AS OPPOSED TO LATER. .LONG TERM /TONIGHT THROUGH FRIDAY/... EXPECT ONGOING CONVECTION NEAR WESTERN PORTIONS OF THE CWA THIS EVENING AS UPPER LOW DRIFTS ACRS THE NORTHERN HIGH PLAINS. CONVECTION WL PUSH GRADUALLY EAST OVERNIGHT AS AXIS OF BEST MOISTURE TRANSPORT PASSES ACRS THE MISSOURI RIVER VALLEY AND INTO IA AND MN DURING THE OVERNIGHT. HAVE CONTINUED HIGH CHANCE TO LIKELY POPS ACRS MUCH OF THE CWA WITH BEST THREAT ACRS THE NORTH NEAREST UPPER SUPPORT. MAY ALSO SEE A FEW SEVERE STORMS EARLY IN THE EVENING WITH ANY THREAT FROM HAIL OR WINDS. WL LIKELY SEE SOME LINGERING PCPN ON SUNDAY MORNING BEFORE PCPN COMES TO AN END. CENTRAL IA WL THEN BE IN THE WARM SECTOR ON SUNDAY WITH DECENT SOUTHERLY WINDS ADVECTING AMPLE MOISTURE ACRS THE STATE. WL SEE QUICK DESTABILIZATION DURING THE DAY AS TEMPS RISE NICELY WITH THERMAL RIDGE OVERHEAD. WL SEE MLCAPES IN EXCESS OF 2500 J/KG BY AFTERNOON ALONG WITH 0-6KM BULK SHEAR VALUES OF +40KTS. EXPECT INITIATION BY LATE AFTERNOON SOMEWHERE IN WESTERN IA NEAR A MOISTURE DISCONTINUITY. ALL MODES OF SEVERE WEATHER WL BE POSSIBLE GIVEN INSTABILITY AND SHEAR PARAMETERS INCLUDING A FEW TORNADOES. EVENT WL LIKELY TRANSITION TO A HEAVY RAIN EVENT LATER SUNDAY NIGHT INTO MONDAY AS BOUNDARY GRADUALLY PASSES THROUGH THE STATE. AT THIS POINT...APPEARS THE SOUTHERN HALF OF IA IS UNDER BEST THREAT FOR THE HEAVIEST RAIN AND CURRENT ESF HAS THIS HANDLED FAIRLY WELL. WL CONTINUE TO SEE THREAT OF PCPN INTO MONDAY AND TUESDAY...PRIMARILY ACRS SOUTHERN HALF OF IA AS FRONT SLOWLY PROGRESSES INTO MISSOURI. HAVE DONE LITTLE IN THE WAY OF CHANGES DURING THESE PERIODS. && .AVIATION...24/18Z STRONG SE FLOW CONTINUES WITH WINDS GRADUALLY DIMINISHING. TSTMS SHOULD DEVELOP WEST OF FORECAST POINTS THIS AFTERNOON AND THEN MOVE INTO IA TONIGHT. BOUNDARY SINKS INTO IA MONDAY WITH FAVORABLE TSTM PARAMETERS AFTER 15Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...COGIL SHORT TERM/AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 539 AM CDT SAT MAY 24 2008 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 251100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 539 AM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS WESTERN IOWA LATE THIS AFTERNOON AND TRACK EAST DURING THE EVENING AND OVERNIGHT. A FEW OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE SUNDAY AFTERNOON AND PERSIST INTO SUNDAY NIGHT. THERE IS THE THREAT OF SEVERE STORMS DURING THIS TIME WITH DAMAGING WINDS AND HAIL. A FEW TORNADOES WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. HEAVY RAIN WILL BECOME PROBLEMATIC INTO SUNDAY NIGHT AND EARLY MONDAY WITH THE FLASH FLOOD THREAT INCREASING. ADDITIONAL HEAVY RAINS ARE POSSIBLE INTO MONDAY AND MONDAY NIGHT...ESPECIALLY SOUTH OF HIGHWAY 30. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM TONIGHT INTO MONDAY NIGHT. IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075- 082>086-093>097-251100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION- CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 539 AM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE TONIGHT WITH HEAVY RAINS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE SUNDAY AFTERNOON AND PERSIST INTO SUNDAY NIGHT. THERE IS THE THREAT OF SEVERE STORMS DURING THIS TIME WITH DAMAGING WINDS AND HAIL. A FEW TORNADOES WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. HEAVY RAIN WILL BECOME PROBLEMATIC INTO SUNDAY NIGHT AND EARLY MONDAY WITH THE FLASH FLOOD THREAT INCREASING. ADDITIONAL HEAVY RAINS ARE POSSIBLE INTO MONDAY AND MONDAY NIGHT...ESPECIALLY SOUTH OF HIGHWAY 30. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM TONIGHT INTO MONDAY NIGHT. CC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 AM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM NON-TSTM WND GST PERRY 41.84N 94.10W
05/24/2008 M59 MPH DALLAS IA AWOS
OBSERVATION
&&
JJOHNSONThe national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94247, 94246, 94249, 94260.